Is Hourglass Deformity (Hollowing in the Temples) Seen in Cosmetic Use or Only Migraine Treatment?
- Asked by Megan P
- 6 months ago
A RealSelfer shared "after doing some online research I have discovered that "Hourglass deformity" - a caving in of the temples due to muscle loss - is a reported side effect of Botox use (B. Guyuron, K. Rose, J. S. kriegler og T. Tucker, 2004. Hourglass deformity after botulinum toxin type A injection. Headache 44, 262-264.)...The Botox use mentioned in this article was to treat migraines..."
Is this deformity something that could be seen in people using Botox for cosmetic purposes too, or is it somehow specific to use associated with migraine treatments?
Hourglass deformity after cosmetic Botox
Botox is used to weaken muscles. When used cosmetically, we place the medicine so it will weaken the muscles which create wrinkles. When treating migraines, the doctors are treating the muscles which trigger the migraines. In the article you referenced, doctors were treating the temporalis muscles, which are used for chewing. If the muscles are treated repeatedly, the muscles weaken and get smaller (atrophy)
Since this area (temporalis muscle) is never routinely treated for cosmetic reasons, you should never get an hourglass deformity from cosmetic Botox treatments.
Some people are naturally hollow in the temples, and using treatments like Sculptra to add volume in the temples can be an important part of a facial rejuvenatation. As a side note, sometimes we use the muscle atrophy caused by Botox to our advantage, like when we treat the jawline with Botox to get a slimmer facial profile.
This is not seen with cosmetic BOTOX treatments.
The so-called hourglass defect is caused by injecting BOTOX into the temporalis muscle in the temple area to reduce muscle activity. The treatment causes muscle atrophy and temple hollowing. Cosmetic treatments do not treat this deeply and are not associated with the hourglass defect.
Muscle loss with Botox
Hi, Botox used for migraine treatment is injected directly into the temporalis muscles to relieve the tension which can help migraine sufferers. Cosmetic use of Botox is into the lateral eye area muscle which causes "crow's feet". This muscle is very thin already and the loss of volume seen in the thick temporalis muscle is NOT seen here. I have not seen any problems of this type in the cosmetic use of Botox during the 15 years I have been using it.
Muscle atrophy with Botox injections
When used as a functional treatment then it is possible that you could experience some degree of atrophy of the muscle. This is not something that is seen clinically when injecting Botox for cosmetic use.
Botox and migraines, side effects
I haven't read the referenced article, but I wouldn't say that cosmetic Botox injections are a cause of "hourglass deformity" at the temples as it's an area not typically treated cosmetically, with Botox. It's true that Botox causes muscle atrophy in large doses and I'm guessing that the relief from migraines often outweighs the "deformity." There are plenty of options to treat the volume loss in the temples.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.